Forums


Diagnosis of Migraine & Headache Types

Electric Pulse – Head Cramp

  • By Amie

    I have been having migraines for a long time – they have been worsening lately. In October of 2012 I was diagnosed with Hypothyroidism and had a total thyroidectomy due to nodules found on my thyroid. I am currently taking Synthroid 125 mcg daily.

    Over the years I have tried many things for my headaches (frequent eye exams included). I have taken many types of medications and combinations. Over the past 6 months to 1 year the headaches have increased in frequency and intensity mainly on the left side of my head. I have pains that are like seizures or cramps (for lack of better word) that begin at the base of my neck on the left side and work up my head, deafening my left ear, dimming, blurring or blinding my vision in my left eye and making the left side of my face feel numb. Some of these episodes are so severe that I lose control of my left arm and it drops. Needless to say I seldom drive myself anywhere unless there is another licensed driver in the car with me! I have even woken with my left side completely “dead” and unable to move it. It was not asleep, but just unable to move it causing me to slam into the wall.

    I’ve also noticed that I get these periods where it feels like an electric current is running through the left side of my head. It almost feels like I am holding a low-level electric fence. It has caused the hair on my left arm to stand up – not every time, but some of the time. It is a bit scary and annoying. I have just gotten in to see a neurologist. Much to my surprise and dismay he did not pay the least bit of attention to any of these symptoms before giving me Amitriptyline, Topimax and Maxalt. I cannot take Topimax (I’ve taken it before – as recently as a year ago) and it makes me severely sick.

    Does anyone else have the electric pulse or seizure/cramp thing?

    Reply Created with Sketch. reply
  • By Potato

    Hello Gatatter. Yes, I also experience a sensation of ‘meninges wiggle’ that’s the only way I can describe it. I’ve also experienced an electrical sensation moving up my face to the top of my head. Along with vision blurriness, Tired321 I also experience aphasia and memory loss issues. I have terrible face and eye pain during migraine episodes. I take Sumatriptan, which is an anti-inflammatory that targets the trigeminal nerve. I only take it when a migraine is coming on. However, up to 4 days after an episode I still feel nausea, some pain, problems forming words and have vision issues. I do hope both of you find the best situation possible to manage your migraines. My aha moment was when I thoroughly researched what Sumatriptan does. I also have started cardio exercise every day for 20 minutes and I was migraine free for 6 weeks until 4 days ago.

    Reply Created with Sketch. reply
  • By Tammy Rome

    These symptoms may be consistent with Basilar-Type or Hemiplegic Migraine. Triptans are contraindicated for both of these types of migraine. However, preventive medicines such as Topamax, Depakote, Amitriptyline, or Verapamil are generally prescribed in order to reduce the frequency and/or severity of attacks. Unfortunately, none of these medicines were designed specifically for migraine prevention. No medicine is completely free of side effects. The trick is finding the maximum dose of the right medicine to prevent at least half the attacks without too many unbearable side effects. Getting an accurate diagnosis from a true headache specialist is the first step toward getting effective treatment.

    https://migraine.com/blog/how-are-migraine-specialists-different/
    https://migraine.com/blog/the-mrf-directory-of-headache-and-migraine-specialists/
    https://migraine.com/migraine-types/hemiplegic-migraine/
    https://migraine.com/migraine-types/basilar-migraine/

    Best of luck to all of you for truly effective relief!

    Tammy

    Reply Created with Sketch. reply
  • By Tired321

    Hi! Yes, I know what you are describing! I wish I could be of more help, but I’m very new to this. I had never had a migraine before this month. On March 2nd, I woke up with an excruciating headache on the right side. Then I started having memory loss problems, dizziness, and aphasia. By the time I saw the neurologist a few days later, I had that “electrified” feeling all over my head, i was having muscle spasms, and I felt like I was fighting to stay conscious. I was really afraid I was going to have a seizure. The neurologist gave me an IV of depakote, daily pills of depakote, and Frova. I guess it helped, but it’s not gone. The depakote has bad side affects too. I saw the neurologist again today. They diagnosed me with basilar migraines. I told them I don’t want to keep taking depakote, so they gave me topamax and more Frova. If it’s not better in a month, they are going to do an MRI. I know that doesn’t help you much, but I do know what you’re describing. I hope you find answers soon.

    Reply Created with Sketch. reply